OR WAIT null SECS
A 50-year-old Haitian-born woman preÂsented to the Bascom Palmer Eye Institute with a complaint of suddenly decreased vision in her right eye over the previous 4 days. The patient denied other symptoms of pain, redness, photophobia, floaters, or photopsias.
The patient worked as a nursing assistant at an assisted living facility. She had been unable to work due to recent problems with vision and general weakness. She had noted a 40-pound weight loss over the previous 2 months. The patient denied a history of substance use but had been taking myriad herbal medications.
Once the findings of hemorrhage were explained, the patient volunteered a past diagnosis of chronic myelogenous leukemia (CML), which was diagnosed 5 years previously at another hospital. At the time of diagnosis, the patient was treated with imatinib (Gleevec, Novartis) therapy, which was continued for 3 years. There was no history of radiation treatment. The patient had been unable to take imatinib for the past 2 years due to financial reasons and had been following with a "natural doctor," who had been treating her with herbal supplements, including vitamin C, a liquid preparation (Floradix, Flora), goldenseal, and black elderberry extract (Sambucol, Healthcare Brands).